Missouri, 2014Hail and Damaging Winds in Missouri, April 13, 2014
April 13, 2014 · NWS SGF · 15 events in 10 counties and zones
A strong cold front brought a line of strong to severe storms with several reports of wind damage around the Missouri Ozarks and an isolated hail report.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought a line of strong to severe storms with several reports of wind damage around the Missouri Ozarks and an isolated hail report.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 12, 10:32 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 12, 10:32 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CDT Sat Apr 12 2014
.SHORT TERM...(This evening through Sunday night)
Issued at 120 PM CDT SAT APR 12 2014
The main concern will be severe weather potential Sunday
afternoon/night.
The 12z KSGF raob shows the establishment of a cap/elevated mixed
layer (eml). Upstream raob sites would indicate some further
strengthening of the cap over the next 24 hours. Can't rule out
some modest measurable rain chances/pops over the northern and
western cwfa as some elevated warm advection convection occurs
late tonight and Sunday morning, but the better chances for precip
will be near a sfc warm front north of the area where weaker
capping is present.
A shortwave now over far southern CA and northern Baja will move
quickly northeast into southeast KS and eastern OK by early Sunday
evening while a long wave upper trough axis (and much colder sfc
air) shifts south and east into northern/central Plains. Guidance
trends have slowed the progress of the approaching shortwave
slightly, and this in effect has delayed the progged timing of
the eroding of the cap just a bit Sunday afternoon (GFS is a bit
faster weakening the cap versus the NAM).
In general we should see convection intensify/blossom in two
areas toward mid and/or late afternoon Sunday: 1) Along the main
cold front from nw MO into eastern KS and ne OK, and 2) As the cap
weakens breaks over the four states KS/MO/OK/AR area. By this time,
progged instability/mlcape over far southeast KS is fcst to be
around 1000-1200 J/kg. Discrete updrafts that can initiate ahead
of the front will have chance to become supercells.
Convection should quickly go linear given the parallel
orientation of the front relative to the mid level flow and as the
sharp initially shallow front undercuts convection. Wind/hail
should be the main storm risks. But a brief tornado risk will also
exist in the afternoon and early evening over the far west and
southwest cwfa while stronger instability exists where (and if)
initial discrete storm development can occur where sfc winds are
somewhat more backed farther out ahead of the sfc front.
While a brief period of heavy rain is likely with localized brief
flooding possible, most likely Sunday evening/overnight with the
frontal passage, the progressive nature of the front should keep
the overall threat for flooding low. Actually, many areas could
use the rain.
.LONG TERM...(Monday through Saturday)
Issued at 120 PM CDT SAT APR 12 2014
Unseasonably cold air comes rushing in behind the front. The NAM
and GFS raw guidance has definitely trended colder for Monday. If
and when there is enough moisture depth, wet snow will be possible
during the day Monday. Went with a blend of mos and raw
temperature guidance which will keep temperatures in the 30s for
much of the day for a large portion of the cwfa. Cloudy, dank,
blustery, and cold sums it up for Monday.
A frost/hard freeze is definitely possible Monday night and
Tuesday morning with guidance trending colder with GFS mos
guidance temperatures falling into the mid 20s.
Given the dry/chilly air mass, some additional frost will be
possible for many areas Tuesday night as well.
A warming trend to more seasonable temperatures is expected by
Thu and Fri. Another system may affect the area by Friday. The GFS is
bullish with the progged rain amounts Friday, and in general question
how fast it is bringing back moisture from the Gulf. The 00z
ECMWF is slower in bringing in the system and slower with moisture
return which seems reasonable. Will disregard or at least tone down
the very high pops of the GFS for now and use a modified version
of a model blend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1129 PM CDT SAT APR 12 2014
Shortwave energy embedded within an upper level trough will move
towards the area from the southwest tonight and start pushing into
the area Sunday morning. Have brought in showers during the
morning hours Sunday with this shortwave and brought in MVFR
conditions with the showers. Winds will remain gusty overnight in
the 25 to 30 kt range along with some low level wind shear. Winds
will continue to increase during the day Sunday with the approach
of the shortwave. Better instability is expected during the
afternoon on Sunday and will carry thunder after around 18z. Front
should move into the area during the evening with convection
continuing behind the front.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Lindenberg
Hazardous weather outlook, Apr 12, 6:42 PM CST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
742 PM CDT SAT APR 12 2014
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
742 PM CDT SAT APR 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED LIGHTNING RISK.
LIMITED NON THUNDERSTORM WIND RISK.
DISCUSSION...
WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED THROUGH TONIGHT WITH THE
STRONGEST WINDS OVER SOUTHEAST KANSAS...AND WEST CENTRAL AND FAR
SOUTHWEST MISSOURI.
A FEW ISOLATED THUNDERSTORMS MAY MOVE IN BY DAYBREAK SUNDAY OVER
PORTIONS OF SOUTHEAST KANSAS INTO WEST CENTRAL MISSOURI.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STRONG TO SEVERE STORMS ARE EXPECTED ON SUNDAY AFTERNOON AND
SUNDAY EVENING AS A STORM SYSTEM APPROACHES FROM THE WEST. LARGE
HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS WILL BE
THE PRIMARY RISKS. THERE WILL BE A LOW POTENTIAL FOR AN ISOLATED
TORNADO OR TWO OVER PORTIONS OF SOUTHEAST KANSAS AND SOUTHWESTERN
MISSOURI SUNDAY AFTERNOON INTO EARLY SUNDAY EVENING WITH DISCRETE
CELLS. A SQUALL LINE OF STORMS WILL THEN BE THE PRIMARY STORM
MODE SUNDAY EVENING MOVING ACROSS THE ENTIRE AREA AS A COLD FRONT
MOVES THROUGH THE REGION. A BRIEF PERIOD HEAVY RAIN SUNDAY NIGHT
COULD LEAD TO LOCALIZED FLOODING IN SOME AREAS.
GUSTY NORTHWEST WINDS OF 30 TO 35 MPH WILL BE POSSIBLE MONDAY.
SOME WET SNOW MAY ALSO OCCUR AT TIMES MONDAY BUT NO ACCUMULATION
IS EXPECTED.
FROST AND FREEZE CONDITIONS ARE EXPECTED MONDAY NIGHT AND EARLY
TUESDAY MORNING. TEMPERATURES WILL FALL INTO THE MIDDLE 20S TO
LOWER 30S. ADDITIONAL CHANCES FOR FROST AND A LIGHT FREEZE WILL
OCCUR TUESDAY NIGHT.
GUSTY SOUTH WINDS WILL DEVELOP OVER SOUTHEAST KANSAS ON
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BOXELL
Thunderstorm Wind, Texas
- When
- April 13, 12:51 AM CST
- Where
- Texas County, 0.96 mi W of Houston Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.330, -91.998
An old barn was destroyed. There was approximately 15 trees blown down or severely damaged. This damage occurred just west-northwest of Houston, MO and time was estimated by radar.
Thunderstorm Wind, Jasper
- When
- April 13, 4:30 PM CST
- Where
- Jasper County, 1.38 mi N of Smithfield
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.190, -94.620
A trained spotter reported wind gusts up to 54 knots.
Thunderstorm Wind, Jasper
- When
- April 13, 4:50 PM CST
- Where
- Jasper County, 1.38 mi N of Smithfield
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.190, -94.620
A trained spotter reported wind gusts up to 54 knots.
Thunderstorm Wind, Jasper
- When
- April 13, 4:53 PM CST
- Where
- Jasper County, 0.55 mi W of Webb City
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 37.150, -94.480
The ASOS at the Joplin Airport measured a 53 knot wind gust.
Hail, Dade
- When
- April 13, 5:18 PM CST
- Where
- Dade County, 1.3 mi ESE of Lockwood
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.370, -93.950
Thunderstorm Wind, Dade
- When
- April 13, 5:34 PM CST
- Where
- Dade County, 1.3 mi ENE of Lockwood
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 37.390, -93.950
Thunderstorm Wind, Cedar
- When
- April 13, 5:40 PM CST
- Where
- Cedar County, 3.01 mi NE of Stockton Resv North
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.700, -93.740
A roof was blown off a barn.
Thunderstorm Wind, Polk
- When
- April 13, 5:48 PM CST
- Where
- Polk County, 0.69 mi S of Humansville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.790, -93.580
The emergency manager estimated wind gusts up to 60 mph.
Thunderstorm Wind, Polk
- When
- April 13, 5:56 PM CST
- Where
- Polk County, 1.29 mi WNW of Bolivar Mem Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.610, -93.450
A trained spotter reported wind gusts up to 60 mph.
Thunderstorm Wind, Hickory
- When
- April 13, 6:01 PM CST
- Where
- Hickory County, 1.38 mi S of Pomme de Terre Res
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.850, -93.380
The public estimated wind gusts up to 60 mph.
Thunderstorm Wind, Benton
- When
- April 13, 6:03 PM CST
- Where
- Benton County, 2.64 mi NE of Fristoe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.150, -93.250
The public estimated wind gusts up to 60 mph.
Thunderstorm Wind, Camden
- When
- April 13, 6:25 PM CST
- Where
- Camden County, 0.54 mi E of Macks Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.970, -92.970
A small tree was blown downed.
Thunderstorm Wind, Laclede
- When
- April 13, 6:47 PM CST
- Where
- Laclede County, 0.55 mi E of Lebanon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.680, -92.660
Emergency management estimated wind gusts up to 60 mph.
Thunderstorm Wind, Camden
- When
- April 13, 6:50 PM CST
- Where
- Camden County, 1.49 mi SSE of Camdenton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.980, -92.740
A tree was blown across Highway D near Ha Ha Tonka State Park.
Thunderstorm Wind, Wright
- When
- April 13, 7:35 PM CST
- Where
- Wright County, 1.38 mi S of Macomb
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 37.080, -92.500
There was wind damage to three outbuildings and trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, April 13 to 20, 2014$811,000 · 1 in hail · 29 events
- Tornado and Hail in Arkansas, April 13, 2014$203,000 · EF1 · 11 events
- Hail in Texas, April 13 to 14, 2014$348,000 · 2 in hail · 21 events
- Tornado in Texas, April 13, 20141 injured · $120,000 · EF1 · 1 event
- Tornado in Texas, April 13, 2014$500,000 · EF0 · 1 event
- Flooding in New York, April 13 to 19, 2014$325,000 · 2 events
- Hail and Damaging Winds in Oklahoma, April 13, 2014$27,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Kansas, April 13, 20142 in hail · 38 events
- Hail and Damaging Winds in Missouri, April 13, 20142 injured · 1 in hail · 14 events
- Tornadoes and Hail in Oklahoma, April 13, 2014EF0 · 20 events
- Cold in Texas, April 13 to 14, 201420 events
- Winter Storm and Hail in Nebraska, April 13, 20141 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501191, 501292, 501290, 501274, 501506, 501276, 501284, 501278, 501289, 501287, 501288, 501281, 501286, 501280, 501507.